next day she had a hemorrhagic stroke and was in 3 different hospitals for 1 month. Up until last week she was taking 2x 81mg of aspirin a day but is now on 75 mg of Plavix Now the neurologist said that if it was her mom she would take it, her hematologist said she would die if she did not take Plavix, and now she has been on Plavix a week. Her joints are starting to ache and she has weakness, nothing more serious. But we have been reading up on this medication and we are both terrified..we don't know what to do. should she get off it now and go back to aspirin or stay on it??? My mother also has polycythemia.
I would not recommend you change anything without the Dr's direction. If you are not confident with this Dr's treatment, it is imperative you find another right away, however, I would advise against any self directed changes in medication again, either get advice from the current Dr, or, stay on what is prescribed and how it is prescribed until another Dr can review and accept the case.
As an RN, your mother should know that most drugs are not nearly as scary as their list of side effects. Plavix is well tolerated and used by a great many people. Side effects are something to keep in mind as possibilities but they are not certainties. Aspirin is probably not going to provide enough of an anticoagulent effect so that is why they changed her to Plavix. If the hematologist told you she would die without it then that is pretty much your answer, is it not? She is kind of "in between a rock and a hard place" with a history of hemorrhagic strokes and the polycythemia. Treat one and it can make the other worse. She needs to just be aware of the signs and symptoms of bleeding and get herself to the ER if she has any of them.
Aspirin has a high risk for bleeding and since she had aspirin in her blood when they treated her TIA with heparin and Plavix, Plavix and aspirin have a very increased risk for bleeding so by her having the aspirin still in her system as well as adding Plavix, this could have caused the hemorrhagic events. Now that she is not on aspirin, her risks for bleeding have gone down. If she doesnt take Plavix, her chance for a blood clot or ischemic stroke would be very high with the polycythemia. I would opt for staying on the Plavix and forget the aspirin but there is no easy answer here. She should talk about her fears to her Drs and make the best informed decision she can.
I was on aggronox, due to tia.then found out I have factor v.I ask the dr.to change me to plavix, I have no insurance.The dr also told me I was going to have a stroke.The side affects u are saying I have every once in a while.i read all the side affects. Yes I'm afraid. Please get a second opinion.i get afraid to take aspirin for pain.i'm thinking about y'all.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 May 2010 • 3 answers
Posted 20 Oct 2011 • 1 answer
Posted 4 Feb 2012 • 2 answers
Phentermine - I have a friend who is now in the hospital. She experienced what we thought was a TIA?
Posted 5 Jul 2013 • 2 answers
Posted 4 Nov 2015 • 1 answer